Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 3, 2020, 5:33 AM CST for Hale County, Alabama. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2020, 5:33 AM CST (11:33 UTC)
- Expired
- Mar 3, 2020, 6:15 AM CST
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hale County, AL
The radar
The Birmingham radar (KBMX), 105 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 6:04 AM CST | TORNADO | 2 Wsw Greensboro, AL | THE TORNADO TOUCHED DOWN NEAR ROYAL ESTATES DR AND TRACKED EASTWARD CROSSING HWY 69, HWY 25, AND CR 61 BEFORE DISSIPATING NEAR CR 7. THE MOST SIGNIFICANT DAMAGE WAS NOTED NEAR THE BALLPARK ON HWY 69 AND CASHEW RD WHERE SEVERAL HOMES SUFFERED VARYING DEGREES OF |
| Mar 3, 6:10 AM CST | TSTM WND DMG | 1 Sw Greensboro, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SW GREENSBORO. MULTIPLE TREES DOWN AND HOMES DAMAGED NEAR THE INTERSECTION OF HWY 69 AND HWY 25. TIME ESTIMATED FROM RADAR. CORRECTED FOR TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 5:12 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
288
WUUS54 KBMX 031133
SVRBMX
ALC065-031215-
/O.NEW.KBMX.SV.W.0040.200303T1133Z-200303T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
533 AM CST Tue Mar 3 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Hale County in west central Alabama...
* Until 615 AM CST.
* At 533 AM CST, a severe thunderstorm was located over Walden
Quarters, or 7 miles south of Eutaw, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greensboro, Newbern, Sawyerville, Greensboro Municipal Airport,
Wedgeworth, Selden Lock And Dam and Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CST for central and
west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3280 8782 3283 8782 3280 8747 3266 8747
3265 8753 3256 8753 3259 8774 3261 8775
3261 8780 3263 8781 3263 8775 3266 8774
3265 8779 3271 8780 3271 8783 3274 8780
3277 8783 3276 8784 3276 8787
TIME...MOT...LOC 1133Z 278DEG 40KT 3273 8789
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
862
WWUS54 KBMX 031148
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
548 AM CST Tue Mar 3 2020
ALC065-031215-
/O.CON.KBMX.SV.W.0040.000000T0000Z-200303T1215Z/
Hale AL-
548 AM CST Tue Mar 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR CENTRAL HALE COUNTY...
At 548 AM CST, a severe thunderstorm was located over Sawyerville, or
8 miles west of Greensboro, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greensboro, Newbern, Sawyerville, Wedgeworth, Greensboro Municipal
Airport and Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CST for central and
west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3271 8782 3272 8782 3274 8780 3276 8782
3281 8781 3280 8747 3266 8747 3265 8753
3256 8753 3259 8774 3261 8775 3261 8780
3263 8781 3263 8775 3266 8774 3265 8779
3271 8780
TIME...MOT...LOC 1148Z 277DEG 34KT 3271 8775
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM126
WWUS54 KBMX 031157
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
557 AM CST Tue Mar 3 2020
ALC065-031215-
/O.CON.KBMX.SV.W.0040.000000T0000Z-200303T1215Z/
Hale AL-
557 AM CST Tue Mar 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR CENTRAL HALE COUNTY...
At 557 AM CST, a severe thunderstorm was located over Greensboro,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greensboro, Newbern, Greensboro Municipal Airport and Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CST for central and
west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3261 8776 3263 8775 3264 8775 3266 8774
3267 8774 3279 8769 3278 8747 3266 8747
3265 8753 3256 8753 3259 8774 3261 8775
TIME...MOT...LOC 1157Z 278DEG 40KT 3269 8762
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 4:00 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 3, 4:00 AM CST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 400 AM CST Tue Mar 3 2020 .SHORT TERM... /Updated at 0352 AM CST Tue Mar 03 2020/ Through Wednesday. Surprise, here comes more rain. Activity continues to blossom over the Mississippi and will slide into the area this morning. There is some instability around this morning, thus the extra lift and lightning with the more substantial storms. Activity will continue to move into Central Alabama and then shift southward as a cold front moves through. This first wave will slide along and north of the I-20 corridor this morning and then a second complex may develop and slide along the I-85 corridor late morning. Will need to monitor both of these areas for stronger storms and perhaps an isolated severe storm. We are going to introduce a marginal chance at seeing a severe storms with hail the main wind threat along with isolated wind damage with the strongest storms. There is a non zero threat for a tornado, so will also mention this as a possibility within the stronger storms as the front moves through. Highs today will be in the 70s. The cold front pushes south of the area by 6 to 8 pm and things improve for a good portion of the night. The next push for showers and storms will develop generally after 3 am and then move northward through the morning. Eventually we should see widespread coverage Wednesday morning. Trends are a little slower with that coverage and push in the best coverage after sunrise Wednesday, with widespread rains and storms possible just north of the I-20 corridor by late afternoon. Localized flooding will be a concern on Wednesday as it will move over areas that received quite a bit of rain today. Right now we remain below flash flood guidance and will hold off on any watches. However, a few rivers are already forecast to flood so we will need to keep an eye on flooding through Thursday morning with the rains and into Friday for rivers. 16 .LONG TERM... /Updated at 0352 AM CST Tue Mar 03 2020/ Wednesday night through Monday. Widespread rain will continue Wednesday night into Thursday morning as an upper-level shortwave moves eastward from Texas. Enhanced isentropic and synoptic-scale lift will be focused across the southern half of our area on the cold side of a front located near the Gulf Coast. Rainfall amounts of 1.5 to 3 inches are likely south of I-20, leading to the potential for isolated flash flooding and areal flooding. Rainfall rates should decrease by sunrise on Thursday, but light rain may continue through the late morning on the northwest side of the surface low. Temperatures on Friday will be mild, but a deep trough over the eastern CONUS will bring breezy conditions for Friday as high pressure moves in from the northwest. Cold advection will arrive Friday evening, and widespread lower to mid 30s are expected for Saturday morning as northerly winds become lighter. Dry conditions, with cool nights and mild afternoons, will continue for the weekend as high pressures slowly shifts eastward toward the Carolinas. On Monday, a shortwave is expected to induce southerly low-level flow and also provide adequate lift for showers during the afternoon and into the overnight. 87/Grantham && .AVIATION... 06Z TAF Discussion. MVFR and lower cigs will be around for most sites for much of the 24 hour TAF forecast. A couple of rounds of showers will move across through the period. A few TS are moving out of ANB, otherwise, the chance for thunder is low and will not be mentioned at this time. Another round of showers will be moving into the state from the south/southwest later tonight in the pre- dawn hours and spread into the morning ahead of a surface boundary. Winds will turn westerly during the day as the system nears. 08 && .FIRE WEATHER... South to southwest winds and high RH values are expected through this afternoon as multiple rounds of rain move through the region. Low ceilings are expected as well. More widespread rain is likely for Wednesday and early Thursday with an additional 1 to 3 inches of rainfall. Dry conditions return for the end of the week and into the weekend with RH values dropping into the low to mid 30s each day. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 50 58 48 54 / 100 20 60 100 90 Anniston 71 52 59 48 54 / 100 20 80 100 90 Birmingham 70 53 59 48 58 / 100 30 80 100 80 Tuscaloosa 72 55 59 49 62 / 100 40 90 100 80 Calera 71 54 58 49 58 / 100 30 90 100 80 Auburn 70 55 58 49 57 / 100 40 100 100 90 Montgomery 74 58 61 51 62 / 100 50 100 100 80 Troy 73 59 62 53 64 / 90 70 100 100 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 3, 4:14 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 414 AM CST Tue Mar 3 2020 ALZ011>015-017>050-041315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 414 AM CST Tue Mar 3 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a small risk for severe storms through 2 PM today generally along and south of a line from Tuscaloosa to Pelham to Wedowee. The threats include the possibility of a tornado, damaging winds, and quarter size hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of moderate to heavy rainfall are likely Wednesday morning early Thursday morning. This could cause isolated flash flooding or areal flooding for areas south of Interstate 20. Due to ongoing and expected rainfall, rises are expected along area rivers. A portion of the Black Warrior river basin is forecast to go into minor flood Wednesday. Flooding may last through Friday. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early this afternoon and again on Wednesday into early Thursday morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 8:21 PM CST | Special Weather Statement | BMX | Walker | 24 min |
| Mar 2, 8:39 PM CST | Special Weather Statement | BMX | Jefferson | 36 min |
| Mar 3, 4:48 AM CST | Tornado Warning | BMX | Greene, Sumter | 19 min |
| Mar 3, 5:05 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 40 min |
| Mar 3, 6:29 AM CST | Tornado Warning | BMX | Bibb, Chilton, Perry | 31 min |
| Mar 3, 6:43 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Perry | 37 min |
| Mar 3, 11:44 AM CST | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Marengo, Perry | 3 hr |
| Mar 3, 12:24 PM CST | Areal Flood Advisory | BMX | Bullock, Elmore, Macon, Montgomery | 3 hr |
| Mar 3, 1:03 PM CST | Areal Flood Advisory | BMX | Bibb, Greene, Hale, Perry, Sumter | 6 hr |
| Mar 3, 1:09 PM CST | Areal Flood Advisory | BMX | Autauga, Chambers, Chilton, Coosa, Dallas, Elmore and 1 more | 6 hr |
| Mar 3, 1:20 PM CST | River Flood Warning | BMX | Elmore, Montgomery | 7 days |
| Mar 3, 2:35 PM CST | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 25 more | 45 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.